Texas, 2023Drought in Texas, January 1 to 31, 2023
January 1 to 31, 2023 · NWS AMA · 17 events in 17 counties and zones
Soil moisture remained short to very short through the month of January across the combined OK and TX Panhandles. Range lands remained barren, leaving ranchers needing to supplementally feed livestock.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Soil moisture remained short to very short through the month of January across the combined OK and TX Panhandles. Range lands remained barren, leaving ranchers needing to supplementally feed livestock. Feed continues to be expensive leaving ranchers selling more cattle off than they normally would. Winter crops have not been doing well either. Many lakes and streams remain below normal levels across the area. The OK Panhandle and portions of the northern TX Panhandle remained in dire conditions with only receiving 25% to 50% of normal precipitation over the entire year of 2022. This is the same for portions of southern Deaf Smith County as well in the Texas Panhandle. Much of these areas received only 25% or less of their normal January precipitation, continuing a large deficit that will take many months to recover from.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 10:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 31, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1049 PM CST Sat Dec 31 2022
...New AVIATION...
.SHORT TERM ...
(This evening through Monday night)
Issued at 213 PM CST Sat Dec 31 2022
The main H500 disturbance of interest is about to move into
southern California sometime later this evening. As it moves east
and traverses the southwest CONUS, sfc to H500 vertically stacked
SW flow will aid in H850 +13C to +15C WAA into the Panhandles. This
will result in a warm day to start 2023 on Sunday with high
temperatures ranging from the lower 60s to lower 70s.
Latest 31/12Z model and numerical guidance displays the majority
of the data displaces the center of the H500 low pressure system
by midday Monday northeast into Kansas and Colorado. Besides a 20
percent chance of a quick rain shower early Monday morning, the
majority of the Texas Panhandle will dry out quickly as a drier
airmass moves in from the SW with gusty SW winds also expected on
Monday for the Texas Panhandle. Meanwhile further north for the
Oklahoma Panhandle, as the main disturbance moves northeast,
lingering rain showers mixed in with a few snowflakes by Monday
evening will be possible, with a 20 to 30 percent chance at this
time. High temperatures on Monday will range from the mid 50s to
mid 60s, still above average for early January. With the main
surface low developing over Kansas and moving east, a trailing
cold front will move through the Panhandles Monday night. This
will result in low temperatures for Monday night ranging from the
lower 20s to lower 30s.
Meccariello
&&
.LONG TERM ...
(Tuesday through next Friday)
Issued at 213 PM CST Sat Dec 31 2022
A fairly calm mid to late week is expected for the Panhandles to
start the New Year. Near average temperatures for early January
will prevail across the Panhandles through Thursday. Warmer
temperatures may make a return to the region at the end of next
work week.
Synoptically, zonal flow aloft will prevail over the Southern
Plains on Tuesday. Over the Northern Plains, a cutoff low will
bring impactful winter weather. For the CWA, northerly winds will
prevail on Tuesday and CAA will return to the area after a few
days of above average temperatures. H850 temperatures may only
rise a few degrees above 0 C on Tuesday, which will lead to highs
in the 40s by peak heating Tuesday. During the afternoon into
overnight hours Tuesday, a shortwave trough will undercut a ridge
that will remain oriented across the Rockies. At the same time, a
secondary trough on the backside of the cutoff low will swing
southward across the Plains. Model guidance diverges on the
strength and path of both of these features. There is agreement
that the reinforcing trough will continue to bring cooler to near
average temperatures for Wednesday and Thursday. There is some
guidance that suggests that these features may provide ample lift
and may bring in adequate mid to low level moisture to provide
some very light precipitation to the Panhandles on Wednesday.
There are a lot more ensembles and deterministic guidance that are
keeping the area dry, but it is something to keep an eye on as
the remainder of the forecast is dry. Another ridge will move
across the western and central CONUS towards the end of the work
week and temperatures are forecast to once again be above average
towards the end of the work week.
Muscha
&&
.AVIATION...
(06Z TAFS)
Issued at 1043 PM CST Sat Dec 31 2022
All sites will continue to be VFR through the period. Winds will
be a bit breezy at AMA for the early morning hours then ease back
through the day.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 44 69 43 58 / 0 0 10 20
Beaver OK 32 59 39 59 / 0 0 10 20
Boise City OK 41 61 35 54 / 0 0 20 20
Borger TX 43 69 46 61 / 0 0 10 20
Boys Ranch TX 42 68 41 58 / 0 0 20 10
Canyon TX 44 69 43 58 / 0 0 10 10
Clarendon TX 45 70 46 61 / 0 0 10 20
Dalhart TX 38 64 36 54 / 0 0 20 10
Guymon OK 36 61 39 58 / 0 0 20 20
Hereford TX 44 69 42 57 / 0 0 10 10
Lipscomb TX 36 64 43 61 / 0 0 10 20
Pampa TX 43 68 45 60 / 0 0 10 20
Shamrock TX 41 69 45 63 / 0 0 0 20
Wellington TX 42 70 45 64 / 0 0 0 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...29
LONG TERM....05
AVIATION...16
Hazardous weather outlook, Dec 31, 2:18 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
218 PM CST Sat Dec 31 2022
OKZ001>003-TXZ001>020-317-010830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
218 PM CST Sat Dec 31 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Dallam
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Dallam County started the month of January with western portions of the county in Exceptional Drought (D4), central to northeastern portions in Extreme Drought (D3), and a portion of the north central and southeastern county in Severe Drought (D2) conditions. A large portion of the county only received less than an quarter to less than a tenth of an inch of precipitation. County remains in a 2 to 4 deficit dating back to 10/1/2022.
Drought, Sherman
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County started and ended the month with the northeast third of the county in Exceptional Drought (D4), with Extreme Drought (D3) through the central portions, and a small area in the southwest corner in Severe Drought (D2). The county received 0.40 or less of precipitation for the month of Jan. The county remained in a 2 to 4 deficit dating back to 10/1/2022.
Drought, Hansford
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The northwest third to half of Hansford County started and ended the month of Jan in Exceptional Drought (D4) conditions. The rest of the county remained in Extreme Drought (D3) conditions through the month. A good portion of the county received 0.25 to 0.50 during the month. Drought conditions remained unchanged as a 2 to 4 deficit dating back 10/1/2022 continued.
Drought, Ochiltree
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
The central to southeastern corner of the county started and ended the month in Severe Drought (D2). During the month the county received less than 0.25 up to just under 0.50 of precipitation. A 2 to 4 deficit dating back to 10/1/2022 continued.
Drought, Lipscomb
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Lipscomb County started and ended the month with the northern half of the county in Extreme Drought (D3) with the southern half in Severe Drought (D2). The county received between 0.25 and 0.50 of precipitation over the course of the month. However, a 2 to 4 deficit since October 1st continued.
Drought, Hartley
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Hartley County started and ended the month of January with the northwest corner in Extreme Drought (D3) and the rest of the county in Severe Drought (D2). The eastern half of the county received around 0.25 to 0.5 of precipitation while the western half received less than 0.25 of precipitation. The county still continued a 1 to 2 deficit dating back to October.
Drought, Moore
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Moore County started and ended the month of Jan with the far northeast corner of the county in Extreme Drought with the rest of the county in Severe Drought (D2). Much of the county received less than 0.25 of precipitation through the month. At this point the deficit continued from last year.
Drought, Hutchinson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Hutchinson County started and ended the month with the northeastern third to half of the county in Extreme Drought (D3) and the rest of the southwest in Severe Drought (D2). The county received less than half an inch in precipitation for the month and a 6 to 12 deficit continued from last year.
Drought, Roberts
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County started and ended the month of Jan with the northwest corner of the county in Extreme Drought (D3), central portions in Severe Drought (D2), and the far southeast corner in Moderate Drought (D1). The county received just under an inch to just under half inch of precipitation over the course of the month. Drought conditions continued as a 4 to 8 rainfall deficit continued from last year.
Drought, Hemphill
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Hemphill County started and ended the month with the far northern portion, and the far southeastern corner in Severe Drought (D2) conditions. The county received around 0.25 to 0.50 of precipitation during the month. Drought conditions remained as there was still a continuation of a 2 to 8 rainfall deficit from last year.
Drought, Oldham
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Oldham County started and ended the month of Jan with portions of the northern and eastern part of the county in Severe Drought (D2) conditions. The rest of the county was in Moderate Drought (D1). Eastern portions of the county received 0.25 to 0.5, while western portions received less than 0.25. Drought status remained unchanged as a 4 to 8 deficit from last year continued.
Drought, Potter
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Potter County started and end the month of Jan with all but the southeast corner in Severe Drought (D2). The southeast was in Moderate Drought (D1). The county received anywhere from 0.25 to just under an inch of precipitation over the course of the month. Drought conditions remained unchanged as a yearly deficit of 4 to 10 from last year continued.
Drought, Carson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Carson County started and ended the month of Jan with the north to northwest in Severe Drought (D2) conditions while the southern portions were in Moderate Drought (D1). The county received anywhere from 0.25 to just under an inch of precipitation over the course of the month. Drought conditions remained unchanged as a yearly deficit of 4 to 10 from last year continued.
Drought, Gray
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Gray County started and ended the month of Jan with the northwest portion in Severe Drought (D2) while the rest of the county was in Moderate Drought (D1). The county received 0.25 to 0.5 of precipitation over the course of the month. Drought conditions remained unchanged as a yearly deficit of 2 to 6 from last year continued.
Drought, Deaf Smith
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Deaf Smith County started and ended the month of Jan with the far southern quarter of the county in Extreme Drought (D3), the northwest quarter of the county in Moderate Drought (D1), and the remaining portion in Severe Drought (D2). The eastern half of the county received 0.25 to 0.5 while the western portion received less than a quarter of an inch of precipitation. Drought conditions remained unchanged as a yearly deficit of 4 to 10 from last year continued.
Drought, Randall County
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Randall County remained dry through the month with Severe (D2) to Extreme (D3) drought conditions in the western half and Moderate Drought (D1) conditions to the east. The County remained in 4 to 10 rainfall deficit from last year.
Drought, Collingsworth
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Collingsworth County remained dry through the month of Jan with the majority of the county in Severe (D2) to Extreme (D3) drought conditions. The exception was the northwest corner of the county that remain in Moderate (D1) drought conditions. The county remained in a 6 to 12 rainfall deficit from last year.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, January 1, 20233 deaths · $134 million · 5 events
- Flooding in California, January 1 to 17, 2023$272 million · 6 events
- Flash Flooding and Heavy Snow in Utah, January 1 to 3, 2023$60,000 · 19 events
- Drought in Oklahoma, January 1 to 31, 202346 events
- Flash Flood and Flood in Arizona, January 1 to 2, 2023$40,000 · 2 events
- Drought in Nebraska, January 1 to 31, 202326 events
- Flash Flooding and Debris Flows in California, January 1, 2023$2,000 · 62 kt wind · 26 events
- Drought in Kansas, January 1 to 31, 202323 events
- Drought in Nebraska, January 1 to 31, 202321 events
- Winter Storm and Winter Weather in Wyoming, January 1 to 2, 202320 events
- Drought in Oklahoma, January 1 to 31, 202318 events
- Drought in South Dakota, January 1 to 31, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077290, 1077291, 1077292, 1077293, 1077294, 1077295, 1077296, 1077297, 1077298, 1077299, 1077300, 1077301, 1077302, 1077303, 1077304, 1077305, 1077306.